Massachusetts, 2021Flash Flooding in Massachusetts, July 18, 2021
July 18, 2021 · NWS ALY · 10 events in 1 county or zone
Scattered showers and thunderstorms resulted in widespread flash flooding in the Berkshires on July 18. Numerous roadways were closed in Lenox, Richmond, Lee, Otis, Becket, and Pittsfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms resulted in widespread flash flooding in the Berkshires on July 18. Numerous roadways were closed in Lenox, Richmond, Lee, Otis, Becket, and Pittsfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 1:28 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 18, 1:28 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
228 PM EDT Sun Jul 18 2021
.SYNOPSIS...
Clouds and scattered showers will persist across the area
tonight as low pressure tracks slowly east across southern New
England. Tomorrow will feature more sunshine with just a few
scattered showers as slightly dry air overspreads the region.
Another round of showers and thunderstorms will be possible late
Tuesday as another front approaches from the northwest.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch for areas east of the Hudson River and in
western New England continues until 11PM tonight...
Surface low pressure is organizing over southeast NY this
afternoon while a mid-level trough moves slowly east from the
eastern Great Lakes toward the northeast CONUS. Some breaks of
sunshine have developed over the lower and mid-Hudson valley
this afternoon, and scattered showers and thunderstorms will be
developing across this region in a very moist low-level
atmosphere with dew points in the lower 70s. Scattered showers
will linger through tonight across our area as low pressure at
the surface and aloft moves slowly east across southern New
England, with some lingering deformation and frontogenesis
hanging back across eastern NY through the night. Will keep the
flash flood watch going for western New England as scattered
convection is beginning to develop in that area, dew points
remain very high and portions of that area were hit hard by
heavy rain yesterday into last night.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dryer airmass will be in place across the area on Monday,
bringing a return of sunshine to the area with lower chances
for thunderstorms. A few showers or storms can't be completely
ruled out as mid-level troughing will linger over the area into
the afternoon, but pops will be lowered to between 25 and 35
percent. With the return of some sunshine, high temperatures
will be closer to normal on Monday with readings ranging from
the mid 70s to lower 80s.
After a dry and mild night Monday night, thunderstorm chances
will be increasing again by Tuesday afternoon as another short
wave trough advances toward our area from the northwest.
Dewpoints wil be climbing back into the mid and upper 60s and
temperatures will be back in the 80s, with MLCAPE values
likely reaching 1000 to 1500 J/kg by mid- afternoon. Northwest
flow events such as this are often associated with at least some
severe risk in mid-July, although model wind and deep layer
shear are forecast to be rather modest at this point with
values of 20 to 30 kts.
Yet another round of mainly afternoon showers and thunderstorms
will be possible again on Wednesday as our area remains stuck in
a pattern that favors short wave passages every 1-2 days in
northwest flow and mid-level troughing. Temperatures will once
again be near normal on Wednesday, with highs in the 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Upper level shortwave trough will be moving off to east for
Wednesday night, allowing for mainly dry conditions for Wed night
through most of Thursday. With the drier air moving into the area,
dewpoints will be lowering to the upper 50s to low 60s for the area.
Thursday's highs will be comfortable, mainly in the mid to upper 70s
for most spots.
The next shortwave will quickly be diving southeast out of Canada
for the end of the week, returning the threat for showers and
possible thunderstorms, mainly for northwestern areas. Based on
the latest guidance, the highest coverage of precip looks to be
during the peak heating on Friday afternoon/early evening, but
should only be fairly scattered along the storm's surface cold
front. Dewpoints may creep up slightly, but should not reach much
higher than the mid 60s for the area. Daytime highs look to be in
the upper 70s to near 80 for valley areas on Friday.
Will go with mainly dry conditions for Saturday as high pressure
moves across the area, but will return POPs up to chc for Sunday, as
another fast moving shortwave approaches from the Midwest. Both the
12z GFS/ECMWF show this system moving directly across the region, so
there may be more coverage/heavier precip than the previous front
from Friday, although this is still quite a ways out and can change
considerably between now and then. Daytime temps will continue to
generally be in the mid to upper 70s for most locations.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A frontal boundary remains south of the region with weak waves of
low pressure moving along it. Periods of rain or showers will
continue into the afternoon and early evening.
KALB/KPSF/KGFL remain IFR or LIFR this morning with intermittent
rain/showers. KPOU increased back to low MVFR levels and may have a
brief lapse to IFR.
The upper low will remain west of the region with occasional showers
over spreading the region late this morning into the afternoon.
Expect widespread low MVFR/IFR conditions to continue during the
late morning into the afternoon with brief lapses to LIFR.
PROB30/TEMPO groups were used to address the rain/showers.
Improvement to MVFR cigs is possible at KPOU/KGFL/KALB after
00Z/MON, but some light rain and drizzle will still be around.
KPSF may continue to have some IFR cigs for most of the overnight
period with deeper moisture still in place.
Winds will be north/northeast at 5 knots or less this morning. The
winds will be variable in direction at 6 knots or less during the
afternoon into the early evening. They will become light to calm
tonight.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Scattered showers with isolated thunderstorms will linger across
the area through tonight. Areas hard hit by heavy rain
yesterday will be vulnerable to flooding, especially in western
New England. Conditions gradually improve tomorrow although
some scattered showers and storms remain possible. Warmer
temperatures return Tuesday as a cold front slowly approaches
the region.
RH values will rise to 90 to 100 percent tonight. Monday will be
somewhat less humid with RH values falling to around 60 percent.
Winds will be light wind speeds generally less than 10 kts.
&&
.HYDROLOGY...
Scattered showers with isolated thunder will continue through
tonight. Any heavier storms this evening could produce localized
flooding in areas that were hit hard yesterday, especially east
of the Hudson river where the flash flood watch will remain in
effect into this evening. A few river points on the Housatonic
are near or just above minor flood stage this afternoon, with
those locations likely remain just above flood stage into
Monday.
Scattered storms Monday afternoon will affect less than half of
the area, and the risk of flash flooding will be less than what
was seen over the weekend. Another round of storms may bring
localized heavy rainfall later Tuesday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 11 PM EDT this evening for CTZ001-013.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ053-054-
060-061-065-066.
MA...Flash Flood Watch until 11 PM EDT this evening for MAZ001-025.
VT...Flash Flood Watch until 11 PM EDT this evening for VTZ013>015.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...Wasula
AVIATION...BGM/Wasula
FIRE WEATHER...MSE
HYDROLOGY...SpecialeHazardous weather outlook, Jul 18, 2:16 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
316 PM EDT Sun Jul 18 2021
NYZ032-033-038>043-047>052-058-059-063-064-082>084-191100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Eastern Greene-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
Southern Washington-
316 PM EDT Sun Jul 18 2021
This Hazardous Weather Outlook is for the eastern Catskills, Mohawk
Valley, Hudson Valley, Capital Region, southern Adirondacks and Lake
George Saratoga Region.
.DAY ONE...Tonight.
Scattered showers and thundertorms will linger across the area
through tonight. A few storms may produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Tuesday afternoon into the early
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-VTZ013>015-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Rensselaer-Eastern Rensselaer-
Western Columbia-Eastern Columbia-Western Dutchess-Eastern Dutchess-
Bennington-Western Windham-Eastern Windham-
316 PM EDT Sun Jul 18 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for the Taconics of New York,
northwestern Connecticut, western Massachusetts, and southern
Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms Tuesday afternoon into the early
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 18, 12:31 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
131 PM EDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 SSE POUGHKEEPSIE 41.64N 73.89W
07/18/2021 M1.91 INCH DUTCHESS NY TRAINED SPOTTER
STORM TOTAL SINCE 5AM YESTERDAY (7/17).
&&
EVENT NUMBER ALY2103729
ATELocal storm report, Jul 18, 3:56 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD PRATTSVILLE 42.32N 74.43W
07/18/2021 GREENE NY EMERGENCY MNGR
8 TO 10 ROADS CLOSED
&&
EVENT NUMBER ALY2103730
FRUGISSpecial weather statement, Jul 18, 4:58 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
558 PM EDT Sun Jul 18 2021
MAZ001-025-182300-
Northern Berkshire-Southern Berkshire-
558 PM EDT Sun Jul 18 2021
...A LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT
BERKSHIRE COUNTY...
At 556 PM EDT, radar indicated a line of showers and isolated
thunderstorms were located along a line extending from near Lenox to
near Ashley Falls. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Pittsfield, Great Barrington, Lee, Lenox, Sheffield, Becket, Otis,
Sandisfield, Savoy, Housatonic, Ashley Falls, Berkshire, Dalton,
Lanesborough, Hinsdale, Stockbridge, New Marlborough, West
Stockbridge, Monterey and Windsor.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7301 4239 7306 4238 7307 4233 7306
4231 7303 4231 7300 4225 7300 4215 7303
4215 7307 4212 7306 4209 7307 4205 7306
4205 7342 4251 7334 4258 7297
TIME...MOT...LOC 2156Z 276DEG 12KT 4240 7327 4208 7332
NASFlash Flood, Berkshire
- When
- July 18, 5:22 PM EST to 7:22 PM EST
- Where
- Berkshire County, 1.47 mi NNE of Richmond Furnace to 0.45 mi NE of Richmond Furnace
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.390, -73.370
A section of Swamp Road was reported flooded and impassable.
Flash Flood, Berkshire
- When
- July 18, 5:30 PM EST to 8:30 PM EST
- Where
- Berkshire County, 0.86 mi NW of Lenox Dale to 1.18 mi NNW of Lenox Dale
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.340, -73.260
There was report of flowing water and debris from a nearby stream moving across Walker Street.
Flash Flood, Berkshire
- When
- July 18, 5:45 PM EST to 7:45 PM EST
- Where
- Berkshire County, 1.74 mi N of Pittsfield to 1.78 mi N of Pittsfield
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.475, -73.246
North Street was closed between Burke Avenue and New Road in Pittsfield due to flooding.
Flash Flood, Berkshire
- When
- July 18, 5:45 PM EST to 8:30 PM EST
- Where
- Berkshire County, 1.49 mi NE of Lenox to 1.24 mi SW of New Lenox
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 42.385, -73.259
A road construction project on Edgewood Drive over a creek was washed out due to flooding. A portion of East Street was also closed.
Flash Flood, Berkshire
- When
- July 18, 5:46 PM EST to 7:30 PM EST
- Where
- Berkshire County, 0.86 mi SW of Lenox to 0.54 mi SSW of Lenox
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.360, -73.290
There were numerous roads flooded in the town of Lenox. All available firefighters were called in by the Lenox Fire Department.
Flash Flood, Berkshire
- When
- July 18, 5:55 PM EST to 8:30 PM EST
- Where
- Berkshire County, 1.02 mi W of East Lee
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.300, -73.240
There was a report of flowing water moving across Housatonic Street.
Flash Flood, Berkshire
- When
- July 18, 6:45 PM EST to 8:30 PM EST
- Where
- Berkshire County, 1.43 mi NNW of North Otis to 1.01 mi NNW of North Otis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.248, -73.114
Law enforcement reported Werden Road flooded near an egg farm.
Flash Flood, Berkshire
- When
- July 18, 6:45 PM EST to 8:30 PM EST
- Where
- Berkshire County, 2.02 mi SW of Becket to 1.41 mi SW of Becket
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.311, -73.110
Law enforcement reported Leonhart Road in Becket flooded.
Flash Flood, Berkshire
- When
- July 18, 6:45 PM EST to 8:30 PM EST
- Where
- Berkshire County, 1.52 mi SSW of North Otis to 1.29 mi W of Otis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.210, -73.112
West Center Road was flooded with some rocks and debris left behind.
Flash Flood, Berkshire
- When
- July 18, 6:45 PM EST to 8:30 PM EST
- Where
- Berkshire County, 1.52 mi SSW of North Otis to 1.29 mi W of Otis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.210, -73.112
West Center Road was flooded with some rocks and debris left behind.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 18 to 23, 202130 deaths · 14 events
- Flash Flooding and Flood in Utah, July 18 to 22, 20211 death · $427,000 · 1.5 in hail · 34 events
- Flash Flood in Arkansas, July 18, 2021$250,000 · 1 event
- Flash Flooding in Arizona, July 18, 2021$35,000 · 5 events
- Flash Flooding in Kentucky, July 18, 2021$25,000 · 2 events
- Hail and Lightning Strike in North Carolina, July 18, 2021$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 18, 20212 in hail · 15 events
- Flash Flooding and Damaging Wind in Nevada, July 18, 2021$14,000 · 6 events
- Hail and Damaging Winds in Kansas, July 18, 20211 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, July 18, 20219 events
- Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021$11,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 202150 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975446, 975484, 975450, 975699, 975476, 975480, 975548, 975555, 975700, 975701.